A mother brings in her 18-month-old to the Emergency Department with breathing difficulties. The boy was seen earlier that week with a possible mild allergic reaction following eating a cake, but at that time his symptoms settled rapidly following administration of chlorphenamine. Today you are asked to assess him urgently as the nurse is concerned that his condition is rapidly deteriorating.
His Mum reports that he had been helping himself to her cereal this morning and she wasn’t quite sure what he had eaten. You note that he appears very distressed and flushed, has a widespread urticarial rash and has marked inspiratory stridor with a respiratory rate of 50 breaths per minute.
1. What is the most likely diagnosis?
The most likely diagnosis in this case is anaphylaxis.
Anaphylaxis is defined as a severe, life-threatening, generalised or systemic hypersensitivity reaction. Anaphylaxis is notoriously difficult to assess, and there is often confusion surrounding its diagnosis and management. The incidence of anaphylaxis in the UK is currently increasing.
The most common triggers include food, drugs and hymenoptera venom. Food is usually the most common cause in childhood. Any food can trigger anaphylaxis, but the foods that cause the majority of cases are nuts (usually peanuts), shellfish, milk, eggs and preservatives. Fatal food reactions usually occur rapidly with respiratory arrest having a peak at 30-35 minute post-exposure.
Anaphylaxis is deemed clinically likely when all 3 of the following criteria are met:
- Sudden onset and rapid progression of symptoms
- Life-threatening airway, breathing or circulation problems
- Skin +/- mucosal changes (e.g. angioedema, urticaria, flushing)
A history of a known exposure to an allergen would also strongly support the diagnosis.
2. What should your initial drug treatment be?
If anaphylaxis is identified, adrenaline (epinephrine) should be administered as soon as possible. The dose for a child of this age would be adrenaline (epinephrine) 150 micrograms (0.15mL) via intramuscular injection.
The general treatment of anaphylaxis should be based on the general principles of life support:
Using these basic principles can help with the recognition of symptoms and early treatment of arising problems.
Adrenaline works in a number of ways. It is alpha-receptor agonist, which causes a reduction in oedema and a reversal of peripheral vasodilatation. It is also a beta-receptor agonist, which causes bronchial airway dilatation, increases myocardial contractility, and suppresses histamine and leukotriene release.
3. What would be the next steps in this child’s management?
It is important to remember the basic ABDCE approach as outlined above and to call for help early. Removal of any ongoing allergen if still present is fundamental.
The next steps in this child’s management should be:
- Ensure there is an adequate airway
- Give the patient oxygen – initially give the highest concentration possible using a mask with an oxygen reservoir.
- IV access and administer crystalloid 20 mL/kg
- Chlorphenamine (IM or slow IV) 2.5 mg
- Hydrocortisone (IM or slow IV) 50 mg
- Ongoing monitoring of oxygen saturations, blood pressure, heart rate and ECG
4. What specific test helps confirm a diagnosis of an anaphylactic reaction?
The tryptase test, also referred to as the mast cell tryptase test, is a useful indicator of mast cell activation and can help to confirm the diagnosis of anaphylaxis in cases where the diagnosis is uncertain.
Tryptase is the major protein part of mast cells. Mast cells degranulate in anaphylaxis, causing a rise in blood tryptase levels. Levels usually rise about 30 minutes after the onset of symptoms, peak at 1-2 hours and concentrations can be back to normal levels within 6-8 hours.
Ideally 3 timed samples should be taken:
- As soon as possible after resuscitation commenced
- At 1-2 hours after onset of symptoms
- At 24 hours (gives a baseline level)
The Resuscitation Council (UK) treatment algorithm and advice on anaphylaxis can be found here: https://www.resus.org.uk/anaphylaxis/emergency-treatment-of-anaphylactic-reactions
Header image used on licence from Shutterstock